Discordant lumbar epidural hematoma after caudal steroid injection: A case report (CARE-compliant)

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Caudal epidural injection is one of the conventional treatments of chronic back pain. Even though spinal epidural hematoma after caudal epidural injection is rare but it can cause serious neurologic complication.

Patient concerns:

An 83-year-old woman taking cilostazol received caudal epidural steroid injection because of her chronic back pain. Six hours later, she experienced an acute hip pain which worsened with time.

Diagnosis:

Magnetic resonance image showed acute cord compression due to a spinal epidural hematoma at L2–S1 level with concomitant central canal compromise at L2/3, L3/4 level.

Interventions:

Emergency decompressive laminectomy and evacuation of the lumbar epidural hematoma were performed.

Outcomes:

All of her symptoms were resolved over the 72 hours following surgery.

Lessons:

Continuous vigilance after caudal epidural injection is important to prevent catastrophic neurologic deterioration with early detection and early treatment.

Related Topics

    loading  Loading Related Articles